Tornadoes · United States · Texas · 2021
Unrated tornado, Lone Elm, Texas, May 16, 2021
This Unrated tornado ran 0.6 miles across Ellis County on May 16, 2021, touching down at 3:14 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- May 16, 2021
- Touchdown
- 3:14 PM CDT (20:14 UTC)
- Lifted
- 3:16 PM CDT (20:16 UTC)
- On the ground
- 2 minutes
- Path length
- 0.6 miles (1.0 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Ellis County
- Touchdown point
- 32.400, -96.963
- Lift-off point
- 32.409, -96.959
- Record number
- 2105161414-01
What the Weather Service recorded
Mid-May thunderstorms associated with an upper low to our west and multiple disturbances out ahead of it produced isolated instances of severe weather and heavy rain across parts of the region. A total of 6 weak tornadoes occurred.
Video was obtained of a tornado east of the Shadow Creek Pumpkin farm. Radar estimated the circulation location near FM 875 and South Prong Creek. No damage was reported or found with this tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 12:00 UTC | 04:12 UTC | Flash Flood Watch | FWD |
| 18:37 UTC | 19:15 UTC | Tornado Warning | FWD |
| 21:27 UTC | 05:00 UTC | Flood Warning | FWD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:51 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at May 16, 2:35 PM CDT, 39 minutes earlier.
Area forecast discussion, May 16, 2:35 PM CDT, 39 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 235 PM CDT Sun May 16 2021 ...New Short Term, Aviation... .SHORT TERM... /NEW/ /Through Monday afternoon/ A rainy Sunday for most of us across North and Central TX. Showers and storms will continue to develop through the evening hours as a mid-level shortwave moves across the region. While heavy rain and flooding will be the main threat the rest of the day, there's a chance that some of the storms could produce brief spin-ups with damaging wind gusts. The combination of modest instability (provided by daytime heating) and southerly low-level flow over our area will continue to support a few strong updrafts resulting in a few strong or marginally severe storms. Our thinking is that the tornado potential will remain isolated through the early evening hours. The coverage of showers/storms is expected to decrease tonight as the disturbance moves off to the east. However, we will continue to monitor the potential for a cluster of storms or MCS that is expected to move across the TX Panhandle/southwestern OK late tonight into Monday morning. Most of the high-res guidance continues to show that this activity will likely impact the Red River counties around sunrise Monday, moving southeast across North Texas through the morning hours. With decent instability and storm organization in place, we can't rule out a strong or marginally severe wind gust. Specific details regarding timing remain uncertain since there are still some discrepancies between guidance. Coverage of showers/storms Monday afternoon will depend on the progression of the morning convection, therefore we keep PoPs between 30-60% to account for the general trend of this activity. Otherwise, highs Monday will stay in the upper 70s to low 80s across North TX, with low to mid 80s across Central TX. Sanchez && .LONG TERM... /Issued 247 AM CDT Sun May 16 2021/ /Monday Night Onward/ Unsettled weather will continue into Tuesday and beyond with severe weather and flooding rains possible through at least the end of the week. A deep, cutoff low near the Four Corners Region will lose some of its eastward momentum on Tuesday. Multiple disturbances on the periphery of the low will work in tandem with a dryline across West Texas, allowing showers and thunderstorms to blossom across the area. The greatest severe weather risk for the next several days will occur on Tuesday, as ample instability will exist across the region. Marginal, but adequate, bulk shear values will likely result in rather messy convection; however, it's possible multiple MCSs will organize throughout the day, bringing a variety of hazards to the area. With PWATs approaching or exceeding 2", the highest rainfall totals of the week are expected to occur Tuesday and into Wednesday, resulting in a flash flood threat across North and Central Texas. Showers and thunderstorms will continue for the remainder of the week and into the weekend as our upper-level pattern remains rather progressive, and onshore flow supplies an abundance of Gulf moisture. A continued threat for strong to severe storms is expected through the end of the week as we remain fairly unstable; however, meager bulk shear values may limit the potential for severe storms. Additional rainfall will exacerbate any flooding issues, with widespread rainfall totals near 3-6 inches anticipated through next Saturday. Totals in the 6-7 inch range will be likely near and east of I-35, along with localized values approaching the double digits in areas that receive the greatest rainfall. Rainy and gloomy conditions will keep low temperatures in the 60s to low 70s and highs in the mid 70s to low 80s for the next week. Barnes && .AVIATION... /NEW/ /18z TAFs/ Concerns...a mix of MVFR/IFR cigs and convective potential through Monday. Expect poor flying conditions due to a mix of low ceiling/vsby and multiple rounds of showers and scattered storms through this forecast period and beyond. The main concerns through the afternoon hours will be the potential for occasional lightning and IFR/LIFR cigs as the showers and storms move across the area. We're still expecting a break from the precipitation later this evening ahead of the next round Monday morning. Ceilings and visibilities will remain MVFR/IFR overnight tonight into Monday. Additional convection will be possible Monday morning from a cluster of storms moving in from the northwest. We kept the mention of VCTS with a TEMPO TSRA across most TAF sites between 12-15Z Monday due to the uncertainties in timing of the heavy precipitation. Otherwise, expect south/southeast winds 10-15 kt with higher gusts possible through Monday. Sanchez && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 68 80 69 79 66 / 60 60 50 100 100 Waco 70 83 69 81 66 / 40 60 50 100 80 Paris 65 78 66 77 65 / 80 80 60 90 90 Denton 66 79 66 75 64 / 50 70 60 100 90 McKinney 66 80 66 76 65 / 70 80 60 100 100 Dallas 68 81 71 79 68 / 60 60 50 100 100 Terrell 66 81 68 79 66 / 60 70 50 100 100 Corsicana 68 82 70 81 68 / 50 70 40 90 90 Temple 69 83 69 81 66 / 40 60 50 90 80 Mineral Wells 66 82 66 76 64 / 40 50 60 90 70 && .FWD WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday morning for TXZ091>095- 100>107-115>123-129>135-141>148-156>162-174-175. &&
Hazardous weather outlook, May 16, 2:25 PM CDT, 49 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 225 PM CDT Sun May 16 2021 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171145- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 225 PM CDT Sun May 16 2021 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible across North and Central Texas through tonight. Lightning and heavy rainfall will be the main threats, although the strongest storms could produce small hail, gusty winds and brief tornadoes through the evening hours. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are expected across most of North and Central Texas on Monday. Locally heavy rainfall and lightning will be the main threats, although the strongest storms could produce some hail and gusty winds. Widespread thunderstorms are expected on Tuesday, some of which could be strong or severe. Flash flooding will also be a concern with very heavy rainfall possible. Chances for thunderstorms will continue through the remainder of the week. Additional rounds of heavy rainfall may culminate in additional flash flooding or significant rises on area rivers and streams. Also, a few strong or severe thunderstorms are possible throughout the second half of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 16, 3:04 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
304 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM TORNADO 5 WNW TROY 31.23N 97.38W
05/16/2021 BELL TX EMERGENCY MNGR
SEVERAL HOMES SUSTAINED MINOR DAMAGE FROM A
BRIEF TORNADO ALONG WILLOW GROVE RD BETWEEN
MOODY RD AND FRANKLIN RD. SOME OUTBUILDINGS
AND CHICKEN COOPS DAMAGED OR DESTROYED. TIME
ESTIMATED FROM RADAR.
&&
MSSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 00:00Z
3.8 hours after it, 57 km from the path. May 17, 2021.
- Mixed-layer CAPE
- 496 J/kg
- Mixed-layer CIN
- -83 J/kg
- Surface CAPE
- 1903 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
- 0-3 km lapse rate
- 6.0 K/km
The surface observations
Midlothian/Waxac (JWY), 7 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:15 UTC | 69 | 69 | 160° 10 kt | 14 | 1015.2 | RA |
| 18:35 UTC | 69.3 | 69.3 | 160° 11 kt | 16 | 1014.9 | RA |
| 18:55 UTC | 69 | 69 | 160° 10 kt | 14 | 1014.6 | -RA |
| 19:15 UTC | 69 | 69 | 170° 8 kt | 1014.6 | +RA | |
| 19:35 UTC | 69.4 | 69.4 | 160° 12 kt | 17 | 1014.2 | +RA |
| 19:55 UTC | 68.2 | 68.2 | 200° 9 kt | 1014.6 | -RA | |
| 20:15 UTC | 69.4 | 69.4 | 190° 25 kt | 33 | 1014.2 | +RA |
| 20:35 UTC | 66.7 | 66.7 | 110° 6 kt | 27 | 1014.6 | +RA |
| 20:55 UTC | 69 | 69 | 270° 3 kt | 1014.6 | +RA | |
| 21:15 UTC | 69 | 69 | 0° 0 kt | 1014.2 | RA | |
| 21:35 UTC | 69 | 69 | 150° 3 kt | 1014.2 | ||
| 21:55 UTC | 69 | 69 | 170° 8 kt | 16 | 1013.9 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dallas/Ft Worth radar (KFWS), 37 km away, was scanning. The volume nearest the touchdown began at 20:15 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 18:42 UTC | TORNADO | 5 E Grandview | Hill, TX | 5/16 HILL & ELLIS COUNTIES TORNADO - A STORM SPOTTER TRACKED AND RECORDED A TORNADO FROM EXTREME NORTHEASTERN HILL COUNTY INTO ELLIS COUNTY. SOME TREE LEAVES AND SMALL BRANCHES WERE REPORTEDLY LOFTED INTO THE TORNADO CIR |
| 19:00 UTC | TORNADO | University Park | Dallas, TX | 5/16 UNIVERSITY PARK TORNADO - A TORNADO DEVELOPED AT WILLIAMS PARK, CAUSING MAINLY DOWNED TREE BRANCHES. THE TORNADO THEN TRAVELED NORTHEAST INTO GOAR PARK, UPROOTING A LARGE TREE. SURVEILLANCE FOOTAGE FROM THE FIRE STA |
| 19:02 UTC | TSTM WND DMG | University Park | Dallas, TX | SIGNIFICANT TREE DAMAGE IN GOAR PARK. TIME ESTIMATED FROM RADAR. |
| 19:08 UTC | TORNADO | 2 Ese Maypearl | Ellis, TX | 5/16 ELLIS COUNTY TORNADO NEAR MAYPEARL- VIDEO SHOWS A BRIEF TORNADO TRACKING ACROSS RURAL LAND NEAR THE INTERSECTION OF OLD MAYPEARL RD AND GREATHOUSE RD. NO DAMAGE WAS REPORTED WITH THIS TORNADO. |
| 19:10 UTC | TORNADO | 3 Nne University Park | Dallas, TX | 5/16 NORTHHAVEN TORNADO - THE SAME SUPERCELL THAT PRODUCED A TORNADO IN UNIVERSITY PARK PRODUCED ANOTHER TORNADO JUST NORTH OF ROYAL LN AND EAST OF ST MICHAELS DRIVE. THE FIRST SIGNS OF DAMAGE APPEARED ON LAVENDALE CIRCL |
| 19:11 UTC | TSTM WND DMG | 4 Nne University Park | Dallas, TX | DAMAGE TO HOME IN N. DALLAS. LOCATION IS ON NORTHAVEN ROAD, RIGHT IN FRONT OF NORTH HAVEN GARDENS. |
| 20:14 UTC | TORNADO | 6 Nne Maypearl | Ellis, TX | 5/16 ELLIS COUNTY TORNADO NEAR SOUTH PRONG CREEK - VIDEO WAS OBTAINED OF A TORNADO EAST OF THE SHADOW CREEK PUMPKIN FARM. RADAR ESTIMATED THE CIRCULATION LOCATION NEAR FM 875 AND SOUTH PRONG CREEK. NO DAMAGE WAS REPORTED |
| 20:50 UTC | FLASH FLOOD | 3 Ne University Park | Dallas, TX | DALLAS FIRE RESCUE RESPONDING TO SWIFT WATER RESCUE AT 7500 BLOCK OF MERRIMAN PKWY. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 16, 2021
8 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 16 | 11:14 AM CDT | EF0 | Bell, TX | 1.9 | 50 | $50,000 | ||
| May 16 | 1:42 PM CDT | Unrated | Ellis, TX | 2.3 | 50 | |||
| May 16 | 2:00 PM CDT | EF0 | Dallas, TX | 0.3 | 30 | $2,000 | ||
| May 16 | 2:08 PM CDT | Unrated | Ellis, TX | 0.9 | 50 | |||
| May 16 | 2:10 PM CDT | EF1 | Dallas, TX | 0.6 | 90 | $50,000 | ||
| May 16 | 4:15 PM MDT | Unrated | Crowley, CO | 2.6 | 20 | |||
| May 16 | 7:40 PM CDT | Unrated | Lamb, TX | 1.0 | 50 | |||
| May 16 | 10:46 PM CDT | EF0 | Haskell, TX | 0.1 | 130 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.